Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 697, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 13, 2001, 12:31 PM CDT for Jefferson Davis County, Marion County, Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2001, 12:31 PM CDT (17:31 UTC)
- Expired
- Oct 13, 2001, 1:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Jefferson Davis County, MS, Marion County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 12:55 PM CDT | Tornado F0 | Columbia, MS | Several trees were blown down as a weak tornado briefly touched down. |
| Oct 13, 1:00 PM CDT | Thunderstorm Wind | Prentiss, MS | A roof was blown off of a barn. Also, several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 8:00 AM CDT | Tornado Watch | SPC | 5 hr |
| Oct 13, 12:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 5.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
919
WUUS54 KJAN 131733
SVRJAN
MSC065-091-131815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1231 PM CDT SAT OCT 13 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
* UNTIL 115 PM CDT
* AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF
PRENTISS...TO 10 MILES WEST OF COLUMBIA...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORMS WILL...
APPROACH PRENTISS TO COLUMBIA BY 100 PM CDT
A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.
HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.
LAT...LON 3176 8997 3144 8996 3129 9001 3115 8997
3114 8968 3143 8967 3155 8965 3159 8975
3178 8976What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:06 AM CDT, 8 hours 25 minutes earlier.
Area forecast discussion, Oct 13, 4:06 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 AM CDT SAT OCT 13 2001 MODELS IN GENERAL AGREEMENT ON SYNOPTIC FEATURES ALTHOUGH DIFFERENCES IN TIMING REMAIN. UPPER LOW TO DIG INTO ERN TX TODAY AS 100+ KT UPPER JET MAX LIFTS NWD JUST W OF MS RIVER. MODELS INDICATE SLIGHT NEGATIVE TILT TO UPPER TROUGH THIS AFTERNOON. LOW LEVEL DYNAMICS INCREASE WITH 850 MB JET MAX INTO WRN ZONES THIS MORNING. 850 MB WIND SPEEDS FORECAST 40-50 KT RANGE WRN AREAS THIS MORNING...SPREADING ACROSS REST OF FORECAST AREA BY 18Z TODAY. AS UPPER LOW DIGS OVER ERN TX...UPPER FLOW NEARLY PARALLEL WITH COLD FRONT. THIS TO INCREASE THREAT OF TRAINING ECHOES THIS AFTERNOON. PRECIPITABLE WATER VALUES FORECAST FROM 1.5 TO 2+ INCHES TODAY LOOK SUFFICIENT FOR POSSIBILITY OF FLOODING PROBLEMS IF TRAINING CELLS OCCUR. WILL ISSUE FLOOD WATCH FOR WRN ZONES FOR TODAY. WILL NOT INCLUDE ERN ZONES AT THIS TIME SINCE UPPER SYSTEM TO ACCELERATE LATER TODAY...REDUCING THE CHANCE OF TRAINING CELLS ERN AREAS. NCEP RAIN ESTIMATES OF 1-2 INCHES WRN ZONES THROUGH 18Z TODAY LOOK A BIT OVERDONE BUT GENERAL TOTALS FROM 1-2 INCHES 18Z THROUGH 00Z SUNDAY WRN ZONES LOOK UNDERDONE. EXPECT AVERAGES FROM 1/2 TO 1 INCH THROUGH MIDDAY WEST THEN 2-3 INCHES W AND CENTRAL AREAS BY 00Z SUNDAY...WITH LOCALLY HIGHER AMOUNTS. UPPER TROUGH MOVING NEAR MS RIVER AROUND MIDNIGHT. MODELS AGREE THAT SIGNIFICANT UPPER DIVERGENCE TO CONTINUE NRN HALF OF FORECAST AREA THROUGH 06Z SUNDAY...ENDING BY 12Z SUNDAY MORNING. 850 MB FLOW VEERING TO THE W OVER WRN ZONES BY MIDNIGHT...SHIFTING W/NW ALL ZONES BY 12Z SUNDAY. COLD 500 MB TEMP TROUGH PIVOTING FROM NE LA INTO W CENTRAL AND NW MS TONIGHT...MOVING N OF THE AREA EARLY SUNDAY MORNING. AIR MASS REMAINING UNSTABLE EARLY TONIGHT SO WILL KEEP HIGHS POPS INTO SECOND PERIOD. AIR MASS DRYING RAPIDLY BEHIND COLD FRONT...REMAINING DRY THROUGH FRIDAY. .PRELIM NUMBERS... JAN 078/062/075/048 +9-0 MEI 079/067/075/048 ++10 .JAN... MS...FLOOD WATCH WRN MS FOR TODAY LA...FLOOD NE LA WATCH FOR TODAY AR...FLOOD SE AR WATCH FOR TODAY
In the hours before
Local storm report, Oct 13, 11:13 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1113 AM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM NATCHEZ MS WIND DAMAGE
10/13/01 ADAMS REPORTED BY ADAMS COUNTY
EMA. TREES UPROOTED,
POWER LINES DOWN, AND
LOTS OF DEBREE. POSSIBLE
TORNADO.Special weather statement, Oct 13, 11:41 AM CDT, 50 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 785...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1141 AM CDT SAT OCT 13 2001 MSZ025-027-035-036-040>042-047-053-059>061-131800- THE NATIONAL WEATHER SERVICE IN JACKSON HAS CLEARED A PORTION OF TORNADO WATCH 785. COUNTIES CLEARED INCLUDE: IN NORTH MISSISSIPPI: LEFLORE...CARROLL... IN CENTRAL MISSISSIPPI: HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...WARREN... CLAIBORNE...JEFFERSON... IN SOUTH MISSISSIPPI: ADAMS...FRANKLIN MS... THIS INCLUDES THE CITIES OF...BELZONI...CARROLLTON...FAYETTE... GREENWOOD...LEXINGTON...MAYERSVILLE...MEADVILLE...NATCHEZ... PORT GIBSON...ROLLING FORK...VICKSBURG...YAZOO CITY... MSZ028>033-037>039-043>045-048>051-054>057-062>066-072>074-131800- TORNADO WATCH 785 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN NORTH MISSISSIPPI: MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA... IN CENTRAL MISSISSIPPI: ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...HINDS... RANKIN...SCOTT...NEWTON...COPIAH...SIMPSON...SMITH...JASPER... IN SOUTH MISSISSIPPI: LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION... LAMAR...FORREST... THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON... BROOKHAVEN...CANTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS... DECATUR...EUPORA...FOREST...HATTIESBURG...HAZLEHURST...JACKSON... KOSCIUSKO...LAUREL...LOUISVILLE...MACON...MENDENHALL...MONTICELLO... PHILADELPHIA...PRENTISS...PURVIS...RALEIGH...STARKVILLE... WEST POINT...WINONA...
Special weather statement, Oct 13, 11:54 AM CDT, 37 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 786...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1154 AM CDT SAT OCT 13 2001 MSZ026-131800- THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF TORNADO WATCH 786. COUNTIES CANCELED INCLUDE: IN NORTH MISSISSIPPI: GRENADA... THIS INCLUDES THE CITY OF GRENADA... MSZ030-131800- TORNADO WATCH 786 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN NORTH MISSISSIPPI: CLAY... THIS INCLUDES THE CITY OF WEST POINT...
Special weather statement, Oct 13, 11:55 AM CDT, 36 minutes before
WATCH NOTIFICATION FOR TORNADO WATCH 785...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1155 AM CDT SAT OCT 13 2001 CHANGED WORDING FROM CLEARED TO CANCELED MSZ025-027-035-036-040>042-047-053-059>061-131800- THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF TORNADO WATCH 785. COUNTIES CANCELED INCLUDE: IN NORTH MISSISSIPPI: LEFLORE...CARROLL... IN CENTRAL MISSISSIPPI: HUMPHREYS...HOLMES...ISSAQUENA...SHARKEY...YAZOO...WARREN... CLAIBORNE...JEFFERSON... IN SOUTH MISSISSIPPI: ADAMS...FRANKLIN MS... THIS INCLUDES THE CITIES OF...BELZONI...CARROLLTON...FAYETTE... GREENWOOD...LEXINGTON...MAYERSVILLE...MEADVILLE...NATCHEZ... PORT GIBSON...ROLLING FORK...VICKSBURG...YAZOO CITY... MSZ028>033-037>039-043>045-048>051-054>057-062>066-072>074-131800- TORNADO WATCH 785 REMAINS VALID UNTIL 100 PM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN NORTH MISSISSIPPI: MONTGOMERY...WEBSTER...CLAY...LOWNDES...CHOCTAW...OKTIBBEHA... IN CENTRAL MISSISSIPPI: ATTALA...WINSTON...NOXUBEE...MADISON MS...LEAKE...NESHOBA...HINDS... RANKIN...SCOTT...NEWTON...COPIAH...SIMPSON...SMITH...JASPER... IN SOUTH MISSISSIPPI: LINCOLN...LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION... LAMAR...FORREST... THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON... BROOKHAVEN...CANTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS... DECATUR...EUPORA...FOREST...HATTIESBURG...HAZLEHURST...JACKSON... KOSCIUSKO...LAUREL...LOUISVILLE...MACON...MENDENHALL...MONTICELLO... PHILADELPHIA...PRENTISS...PURVIS...RALEIGH...STARKVILLE... WEST POINT...WINONA...
Local storm report, Oct 13, 12:11 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1155 AM BROOKHAVEN MS WIND DAMAGE
10/13/01 LINCOLN POWERLINES AND TREES
DOWN. SHED BLOWN DOWN.
REPORTED BY HAM RADIO
OPERATOR.Local storm report, Oct 13, 12:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM RICHLAND MS TORNADO
10/13/01 RANKIN REPORTED BY RANKIN COUNTY
EMA. 2 HOUSES WITH
DAMAGE. TREES DOWN.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:07 AM CDT | Severe Thunderstorm Warning | JAN | Washington | 53 min |
| Oct 13, 7:35 AM CDT | Tornado Warning | JAN | Smith | 25 min |
| Oct 13, 7:42 AM CDT | Severe Thunderstorm Warning | JAN | Warren | 33 min |
| Oct 13, 7:59 AM CDT | Tornado Warning | JAN | Scott | 31 min |
| Oct 13, 8:10 AM CDT | Tornado Warning | JAN | Copiah | 35 min |
| Oct 13, 8:32 AM CDT | Tornado Warning | JAN | Rankin | 43 min |
| Oct 13, 8:42 AM CDT | Severe Thunderstorm Warning | JAN | Adams | 33 min |
| Oct 13, 8:57 AM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 33 min |
| Oct 13, 9:00 AM CDT | Tornado Warning | JAN | Madison, Yazoo | 30 min |
| Oct 13, 9:10 AM CDT | Tornado Warning | JAN | Adams, Franklin | 50 min |
| Oct 13, 9:21 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 29 min |
| Oct 13, 9:28 AM CDT | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 52 min |
| Oct 13, 9:33 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 57 min |
| Oct 13, 9:34 AM CDT | Tornado Warning | JAN | Jefferson | 41 min |
| Oct 13, 9:40 AM CDT | Severe Thunderstorm Warning | JAN | Simpson | 35 min |
| Oct 13, 9:44 AM CDT | Tornado Warning | JAN | Copiah, Lincoln | 46 min |
| Oct 13, 9:49 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne | 26 min |
| Oct 13, 10:01 AM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 44 min |
| Oct 13, 10:14 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 46 min |
| Oct 13, 10:26 AM CDT | Tornado Warning | JAN | Hinds | 49 min |
| Oct 13, 10:30 AM CDT | Tornado Warning | JAN | Copiah | 45 min |
| Oct 13, 10:35 AM CDT | Severe Thunderstorm Warning | JAN | Forrest | 55 min |
| Oct 13, 10:38 AM CDT | Severe Thunderstorm Warning | JAN | Marion | 37 min |
| Oct 13, 10:51 AM CDT | Severe Thunderstorm Warning | JAN | Madison | 54 min |
| Oct 13, 10:55 AM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 50 min |
| Oct 13, 11:06 AM CDT | Tornado Warning | JAN | Rankin | 24 min |
| Oct 13, 11:10 AM CDT | Severe Thunderstorm Warning | JAN | Copiah, Lincoln | 50 min |
| Oct 13, 11:32 AM CDT | Severe Thunderstorm Warning | JAN | Clarke | 43 min |
| Oct 13, 11:41 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 49 min |
| Oct 13, 11:49 AM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Simpson | 56 min |
| Oct 13, 11:54 AM CDT | Severe Thunderstorm Warning | JAN | Rankin | 51 min |
| Oct 13, 12:18 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 57 min |
| Oct 13, 12:35 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 25 min |
| Oct 13, 12:46 PM CDT | Severe Thunderstorm Warning | JAN | Leake, Scott, Smith | 59 min |
| Oct 13, 12:46 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 59 min |
| Oct 13, 12:46 PM CDT | Tornado Warning | JAN | Marion | 29 min |
| Oct 13, 12:50 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 55 min |
| Oct 13, 1:08 PM CDT | Tornado Warning | JAN | Covington, Jefferson Davis, Lamar, Marion | 47 min |
| Oct 13, 1:13 PM CDT | Tornado Warning | JAN | Clay | 32 min |
| Oct 13, 1:24 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 66 min |
| Oct 13, 1:36 PM CDT | Tornado Warning | JAN | Forrest | 39 min |
| Oct 13, 1:41 PM CDT | Flash Flood Warning | JAN | Montgomery | 2 hr |
| Oct 13, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Neshoba, Winston | 64 min |
| Oct 13, 1:41 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 64 min |
| Oct 13, 1:44 PM CDT | Tornado Warning | JAN | Jasper | 31 min |
| Oct 13, 1:51 PM CDT | Tornado Warning | JAN | Covington, Jones | 39 min |
| Oct 13, 2:04 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 41 min |
| Oct 13, 2:09 PM CDT | Tornado Warning | JAN | Oktibbeha | 51 min |
| Oct 13, 2:12 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 48 min |
| Oct 13, 2:24 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 66 min |
| Oct 13, 2:29 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 46 min |
| Oct 13, 2:31 PM CDT | Tornado Warning | JAN | Jones | 29 min |
| Oct 13, 2:34 PM CDT | Tornado Warning | JAN | Clarke, Jasper | 56 min |
| Oct 13, 2:36 PM CDT | Tornado Warning | JAN | Kemper | 24 min |
| Oct 13, 2:38 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 37 min |
| Oct 13, 2:56 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lowndes, Noxubee | 64 min |
| Oct 13, 2:56 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 64 min |
| Oct 13, 2:56 PM CDT | Tornado Warning | JAN | Jones | 34 min |
| Oct 13, 3:03 PM CDT | Tornado Warning | JAN | Lauderdale | 57 min |
| Oct 13, 3:16 PM CDT | Flash Flood Warning | JAN | Clarke, Clay, Forrest, Jasper, Jones, Kemper and 8 more | 119 min |
| Oct 13, 3:20 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 25 min |
| Oct 13, 3:26 PM CDT | Tornado Warning | JAN | Lowndes, Noxubee | 34 min |
| Oct 13, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Clarke | 44 min |
| Oct 13, 3:39 PM CDT | Tornado Warning | JAN | Clarke | 36 min |
| Oct 13, 6:07 PM CDT | Flash Flood Warning | JAN | Forrest | 113 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.